Alabama, 2006

Drought in Alabama, July 18 to 31, 2006

July 18 to 31, 2006 · NWS BMX · 24 events in 24 counties and zones

An extended period of low rainfall caused severe drought (D2) conditions to spread northward into most of Central Alabama, including all but the northeastern counties. Hydrologic and agricultural impacts lasted through the remainder of the month.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An extended period of low rainfall caused severe drought (D2) conditions to spread northward into most of Central Alabama, including all but the northeastern counties. Hydrologic and agricultural impacts lasted through the remainder of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 18, 5:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 18, 5:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 AM CDT TUE JUL 18 2006

.UPDATE...UPDATED FOR AVIATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)

AND YOU THOUGHT THAT YESTERDAY WAS HOT. HELLO WEATHER FANS. BY FAR
THE TALK OF THE TOWN TODAY IS GOING TO BE THE HEAT. IN FACT...IT
LOOKS LIKE WERE GOING TO TOP SEVERAL RECORDS WITH WIDESPREAD CENTURY
MARK AND HIGHER TEMPS FCST. STAGGERING 1000-850 THICKNESSES OF 1434
TO 1442 M IS GOING TO ROCKET AFTERNOON TEMPS INTO THE 96 TO 103
RANGE. TO ADD INSULT TO INJURY...FACTOR IN GOOD OL HUMIDITY AND
HEAT INDICES WILL BE IN THE 105 TO 109 RANGE. ILL BE THE ONE
WEARING A TWO CUPPER BEVERAGE HAT...FILLED WITH WATER TODAY...
SITTING UNDER A SHADE TREE WITH A BATTERY OPERATED FAN RUNNING.
SERIOUSLY...PLEASE USE EXTREME CAUTION IF WORKING OR PLAYING
OUTDOORS. REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF
FLUIDS.

SOME AREAS WILL SEE TEMPORARY RELIEF FROM THE HEAT ONCE THE ISOLATED
AFTERNOON STORMS GET GOING. FEELING THE BEST CHANCES OF STORMS WILL
BE ROUGHLY AROUND THE SAME AREAS AS YESTERDAY. THIS AS A WEAK
INVERTED TROF REMAINS DRAPED ACROSS CENTRAL ALABAMA.

RECORD HIGHS FOR TODAY...

BIRMINGHAM...99
MONTGOMERY...100
TUSCALOOSA...102
ANNISTON...100

JONES/90

.LONG TERM...(WEDNESDAY THRU MONDAY)

UPPER RIDGE WILL CONTINUE ITS GRIP ACROSS MUCH OF THE COUNTRY
THROUGH FRIDAY. 1000-850MB THICKNESS PROGS SHOW LITTLE DAY TO DAY
CHANGE UNTIL FRIDAY....AND AFTERNOON TEMPERATURES WILL CLIMB TO
NEAR 100 DEGREES EACH DAY WITH LOWER 100S ACROSS SOUTHERN AND
WESTERN SECTIONS OF THE STATE. UPPER RIDGE WILL BEGIN TO
RETROGRADE WESTWARD ON FRIDAY AS SHORT WAVE MOVES INTO THE UPPER
PLAINS STATES...AND SLIGHTLY COOLER TEMPERATURES EXPECTED ON
FRIDAY.

SOUTH ALABAMA WILL BE CLOSEST TO PERIPHERY OF RIDGE...AND LESS
CAPPING WILL ALLOW FOR MORE DIURNAL CONVECTION...BUT AN ISOLATED
THUNDERSTORM POSSIBLE JUST ABOUT ANYWHERE ACROSS CENTRAL ALABAMA.
SUBTLE FEATURES SUCH AS OROGRAPHIC LIFTING AND WEAK SURFACE
CONVERGENCE WILL LIKELY BE THE TRIGGERS FOR CONVECTION THIS WEEK.
SIGNIFICANT CHANGES WILL TAKE PLACE OVER THE WEEKEND ACROSS THE
EASTERN UNITED STATES AS UPPER TROF DIGS SOUTHWARD. THIS FEATURE
WILL FINALLY BREAK HEAT WAVE AND BRING COOLER TEMPERATURES AND
BETTER CHANCES OF RAIN SATURDAY THRU MONDAY ACROSS CENTRAL ALABAMA.

58/ROSE

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

SOME STATIONS ARE BEGINNING THE PERIOD WITH MVFR CONDITIONS...ANB
AND TOI. CONDITIONS WILL QUICKLY IMPROVE TO VFR CONDITIONS BY 1330Z.
CU WILL START TO DEVELOP AT 4K FT AROUND 16Z AND LIFT THROUGH 19Z TO
6K FT. ISO TS ALSO EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS...BUT WITH A 10 PERCENT COVERAGE...DECIDED TO LEAVE OUT OF
TAFS.

AFTER 00Z A LITTLE TROUBLING WITH INDICATIONS THAT ISO TS WILL
PERSIST THROUGH 12Z. PLAYED IT CONSERVATIVE WITH CU/AS PREVAILING.
WILL LET LATER SHIFTS RE-EVALUATE AS NEWER DATA COMES IN.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     98  73  98  73 /  10  10  10  10
ANNISTON    99  73  99  73 /  10  10  10  10
BIRMINGHAM 100  75 100  75 /  10  10  10  10
TUSCALOOSA 102  73 102  73 /  10  10  10  10
CALERA      98  73  98  73 /  10  10  10  10
AUBURN      99  73  99  73 /  10  10  10  10
MONTGOMERY 102  75 102  75 /  10  10  20  10
TROY       100  73 100  73 /  20  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 18, 4:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 AM CDT TUE JUL 18 2006

ALZ011>015-017>050-191058-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
558 AM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RECORD BREAKING TEMPERATURES EXPECTED TODAY WITH MANY
LOCATIONS REACHING 100 DEGREES AND ABOVE. THESE TEMPERATURES COMBINED
WITH MODERATE HUMIDITY VALUES WILL MAKE IT FEEL BETWEEN 100 AND 109
DEGREES. BESIDES THE HEAT...ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THESE STORMS WILL HAVE A HIGH POTENTIAL TO
PRODUCE A WET MICROBURST WITH STRONG WINDS IN EXCESS OF 45 MILES AN
HOUR.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD 100 DEGREE AND ABOVE TEMPERATURES ARE EXPECTED AGAIN ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Autauga

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Bibb

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Chambers

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Chilton

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Clay

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Cleburne

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Coosa

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Elmore

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Fayette

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Greene

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Jefferson

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Lamar

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Perry

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Pickens

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Randolph

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Shelby

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, Sumter

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Talladega

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Walker

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Marion

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Winston

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522602, 5522603, 5522604, 5522605, 5522606, 5522607, 5522864, 5522865, 5522866, 5522867, 5522868, 5522869, 5522870, 5522871, 5522872, 5522873, 5522874, 5522875, 5522876, 5522877, 5522878, 5522879, 5522880, 5522881.